Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 301, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Aug 22, 2003, 8:37 PM CDT for Graves County, Kentucky. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 22, 2003, 8:37 PM CDT (01:37 UTC)
- Expired
- Aug 22, 2003, 9:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Graves County, KY
The radar
The Paducah radar (KPAH), 40 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2889 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:57 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Aug 22, 2:57 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 257 PM CDT FRI AUG 22 2003 MAIN FORECAST CHALLENGE REMAINS THE SMALL CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY THIS EVENING. ANOTHER CONCERN IS THE TEMPERATURE FORECAST FOR THE NEXT WEEK. LATEST SURFACE ANALYSIS PLACES THE COLD FRONT FROM JUST SOUTH OF KEVV TO SOUTH OF KMDH TO NORTH OF KPOF. THIS LOCATION IS NOT TOO TERRIBLY FAR FROM WHAT THE GFS HAS BEEN FORECASTING ALL ALONG. THEREFORE...WE WILL MAINTAIN OUR PREFERENCE FOR THE GFS IN PREPARING THIS FORECAST. CONVECTION HAS REALLY HAD A TOUGH TIME DEVELOPING THIS AFTERNOON DUE TO THE LACK OF MOISTURE (AS EVIDENCED ON WATER VAPOR IMAGERY) AND A CAPPING INVERSION AROUND 700 MB. WHILE THE BEST COMBINATION OF DYNAMICS...MOISTURE...AND INSTABILITY WILL REMAIN TO OUR EAST THIS EVENING...WE STILL CANNOT RULE OUT THE DEVELOPMENT OF ISOLATED THUNDERSTORMS...MAINLY OVER WESTERN KENTUCKY. ANY CONVECTION THAT DOES FIRE THIS EVENING SHOULD BE GONE BY 9 OR 10 PM. AS THE UPPER HIGH GRADUALLY SHIFTS EAST THIS WEEKEND...BONE DRY AIR WILL ACCOMPANY IT. THIS WILL RESULT IN ABUNDANT SUNSHINE AND SIGNIFICANTLY DRIER CONDITIONS. WHILE TEMPERATURES WILL STILL BE IN THE MID TO UPPER 80S...THIS WILL BE A SIGNIFICANT CHANGE FROM THE PAST FEW DAYS. THE REPRIEVE FROM THE HEAT AND HUMIDITY WILL NOT LAST LONG...AS 90S ARE EXPECTED TO RETURN TO PARTS OF THE AREA AS EARLY AS SUNDAY. THE LATEST LONG-RANGE SOLUTIONS ARE FASTER IN BRINGING THE NEXT FRONT SOUTH INTO THE AREA MID WEEK NEXT WEEK. AS A RESULT...SHIFTED THE WED/THU CHANCE FOR PRECIPITATION BACK TO TUE/WED...WITH A RETURN TO SLIGHTLY COOLER AND DRIER CONDITIONS TOWARD THE END OF NEXT WEEK. MOS GUIDANCE HAS BEEN RUNNING TOO COOL AS OF LATE. AS A RESULT... HEDGED TOWARD THE WARMER OF THE FWC/MAV NUMBERS OVER THE WEEKEND... THEN A COUPLE OF DEGREES ABOVE MEX ALL NEXT WEEK. .PAH...NONE. PRESLEY
Hazardous weather outlook, Aug 22, 12:15 PM CDT, 8 hours 22 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-231000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1215 PM CDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT HEAT AND HUMIDITY WILL COMBINE FOR ANOTHER UNCOMFORTABLE AFTERNOON. WITH HIGH TEMPERATURES IN THE LOWER TO MID 90S...HEAT INDICES BETWEEN 100 AND 110 DEGREES ARE LIKELY THIS AFTERNOON. THE WARMEST READINGS WILL EXIST OVER SOUTHEAST MISSOURI AND EXTREME WEST KENTUCKY LATER THIS AFTERNOON. A COLD FRONT WILL MAKE ITS WAY ACROSS THE QUAD STATE REGION TODAY AND THIS EVENING. AS IT DOES...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY...WITH THE BEST CHANCES OVER WESTERN KENTUCKY. THE CHANCES FOR SHOWER AND THUNDERSTORM ACTIVITY WILL TAPER OFF FROM NORTH TO SOUTH THROUGHOUT THE LATE AFTERNOON AND EARLY EVENING HOURS...BEFORE THE FRONT EXITS THE QUAD STATE REGION LATER TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS INCLUDE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS BY THE MIDDLE OF NEXT WEEK...AS ANOTHER FRONT APPROACHES US FROM THE NORTHWEST. AT THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. RJP
In the hours before
Local storm report, Aug 22, 6:21 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0423 PM BEECH GROVE KY 1.00 INCH HAIL
08/22/03 MCLEAN REPORTED BY TRAINED
SPOTTERS.
0437 PM DIXON KY WIND DAMAGE
08/22/03 WEBSTER A FEW TREES DOWN.
REPORTED BY CENTRAL
DISPATCH.
0501 PM 5W MADISONVILLE KY WIND DAMAGE
08/22/03 HOPKINS SEVERAL TREES DOWN.
REPORTED BY HOPKINS
COUNTY EOC.
0515 PM DRAKESBORO KY WIND DAMAGE
08/22/03 MUHLENBERG A FEW TREES DOWN.
REPORTED BY TRAINED
STORM
SPOTTER.
0540 PM GREENVILLE KY WIND DAMAGE
08/22/03 MUHLENBERG A FEW TREES DOWN.
REPORTED BY TRAINED
STORM SPOTTER.
0545 PM MADISONVILLE KY WIND DAMAGE
08/22/03 HOPKINS A FEW TREES DOWN.
REPORTED BY HOPKINS
COUNTY EOC.Local storm report, Aug 22, 6:51 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
651 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 3NE KUTTAWA KY 0.75 INCH HAIL
08/22/03 LYON REPORTED BY COUNTY EMA.Local storm report, Aug 22, 7:26 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
726 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0603 PM 5N ALLEGRE KY WIND DAMAGE
08/22/03 TODD A FEW TREES DOWN.
REPORTED BY STORM
SPOTTER.Local storm report, Aug 22, 7:28 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
728 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0722 PM CANTON KY 1.00 INCH HAIL
08/22/03 TRIGG REPORTED BY COOPERATIVE
OBSERVER.The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:20 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 25 min |
| Aug 22, 7:48 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Trigg | 42 min |
| Aug 22, 7:55 PM CDT | Severe Thunderstorm Warning | PAH | Marshall | 35 min |
| Aug 22, 7:59 PM CDT | Flash Flood Warning | PAH | Christian | 2 hr |
| Aug 22, 8:15 PM CDT | Tornado Warning | PAH | Calloway, Marshall | 30 min |
| Aug 22, 8:45 PM CDT | Severe Thunderstorm Warning | PAH | Hickman | 45 min |
| Aug 22, 8:45 PM CDT | Tornado Warning | PAH | Calloway | 30 min |
| Aug 22, 9:26 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 34 min |
| Aug 22, 9:06 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 54 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.